Texas, 2009

High Wind in Texas, April 24, 2009

April 24, 2009 · NWS SJT · 1 event in 1 county or zone

Dissipating thunderstorms produced high winds in San Angelo.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Dissipating thunderstorms produced high winds in San Angelo.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Apr 23, 10:19 PM CST, 5 hours 2 minutes earlier.

Area forecast discussion, Apr 23, 10:19 PM CST, 5 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
1119 PM CDT THU APR 23 2009

.AVIATION...
/06Z UPDATE/
EVENING THUNDERSTORM ACTIVITY HAS DECREASED WITH THE LOSS OF
DAYTIME HEATING. RESIDUAL SHOWERS WILL BE POSSIBLE OVER KSJT AND
KSOA TROUGH 10Z. A LLJ WILL CAUSE LLWS FOR THE NEXT SEVERAL HOURS
OVER THE WESTERN TERMINALS. MVFR CEILINGS ARE EXPECTED TO SPREAD
OVER THE SOUTHEAST TERMINALS BY DAYBREAK AND LIFT BY EARLY
AFTERNOON. SOUTHERLY WINDS GUSTING TO OVER 20KT WILL DEVELOP OVER
ALL TAF SITES BY MIDMORNING...DECREASING BY EVENING.

&&

.PREV DISCUSSION... /ISSUED 752 PM CDT THU APR 23 2009/

UPDATE...

INCREASED POPS ACROSS WESTERN CONCHO VALLEY TO REFLECT CURRENT
COVERAGE...BUT EXPECT STORMS TO WEAKEN AFTER SUNSET. MAY STILL SEE
WIDELY SCATTERED STORMS DEVELOP EASTWARD AS WEAK SHORTWAVE MOVES
ACROSS THE AREA, BUT DONT EXPECT WIDESPREAD COVERAGE.

PREV DISCUSSION... /ISSUED 552 PM CDT THU APR 23 2009/

AVIATION...
/00Z UPDATE/

VFR CONDITIONS WILL CONTINUE OVER WEST CENTRAL TEXAS THROUGH THE
NIGHT. MVFR CEILINGS MAY MOVE OVER THE SOUTHEASTERN TAFS BY
DAYBREAK BUT SHOULD LIFT BY LATE MORNING. A DEVELOPING LLJ OVER
THE AREA WILL RESULT IN A 45-50KT LLWS OVER ALL TAFS BY 06Z. THERE
WILL BE ISOLATED THUNDERSTORMS ASSOCIATED WITH AN UPPER LEVEL
DISTURBANCE MOVING WEST TO EAST OVER THE AREA THROUGH THE TAF
PERIOD...BUT WILL ONLY INCLUDE VCTS OVER THE SOUTHEASTERN TAF
SITES AT THIS TIME.

PREV DISCUSSION... /ISSUED 301 PM CDT THU APR 23 2009/

SHORT TERM...
HIGH BASED SHOWERS AND ISOLATED STORMS ARE DEVELOPING ON THE HIGHER
TERRAIN OF SOUTHWEST TX AHEAD OF AN UPPER LEVEL WAVE. THIS ACTIVITY
IS EXPECTED TO MOVE NORTHEAST INTO WEST CENTRAL TX LATE THIS
AFTERNOON AND EARLY THIS EVENING. AS THIS WAVE AND THE ASSOCIATED QG
FORCING FOR ASCENT MOVES EAST ACROSS TX TONIGHT...MORE WIDELY
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
THE REGION. FOR THIS REASON...WILL INSERT SLGT CHC POPS OVER A
LARGER PORTION OF W CNTRL TX TONIGHT. WILL INSERT SLGT CHC POPS IN
THE EAST FRIDAY...MAINLY FOR THE MORNING HOURS...AS THE LIFT FROM
THE UPPER WAVE IS EXPECTED TO EXIT THE REGION BY 18Z. THE NAM/GFS DO
SHOW SOME DEVELOPMENT OVER THE HILL COUNTRY FRIDAY AFTERNOON WHICH
IS EXPECTED TO LIFT NORTHEAST INTO CENTRAL TX. SOME OF THIS ACTIVITY
MAY CLIP OUR EASTERN COUNTIES...IF IT DEVELOPS AT ALL DUE TO
UNFAVORABLE SYNOPTIC SCALE DESCENT BEHIND UPPER WAVE.

LACY

LONG TERM...
LOOKS LIKE AN ACTIVE PATTERN SETTING UP FOR THIS WEEKEND INTO NEXT
WEEK WITH AN UPPER LEVEL TROUGH ACROSS THE WESTERN CONUS AND EMBEDDED
SHORTWAVES MOVING THROUGH THE UPPER LEVEL FLOW. THIS COMBINED WITH
A DRYLINE THAT BEGINS TO SHARPENS UP ON SATURDAY AFTERNOON AND
MEANDERS BACK AND FORTH INTO WESTERN PORTIONS OF WEST CENTRAL
TEXAS...BRINGING A CHANCE FOR THUNDERSTORMS SATURDAY NIGHT INTO
MOST OF NEXT WEEK. THE BEST CHANCE FOR THUNDERSTORMS APPEARS TO
BE SUNDAY AND MONDAY EVENINGS AS SHORTWAVES MOVE ACROSS THE AREA
AND A LLJ DEVELOPS. THERE IS STILL SOME UNCERTAINTY ON THE TIMING
OF THE SHORTWAVES THIS FAR OUT...SO WILL HAVE TO WAIT UNTIL EVENT
GETS CLOSER TO FINE TUNE THE POPS BUT FOR NOW HAVE 30S AND LOW 40S
ACROSS MUCH OF THE AREA FOR SUNDAY NIGHT INTO TUESDAY MORNING. ALSO
ON MONDAY EVENING INTO TUESDAY THE MODELS HAVE A COLD FRONT
PUSHING SOUTH INTO WEST CENTRAL TEXAS. HOWEVER...THE MODELS HAVE
NOT BEEN CONSISTENT WITH HOW FAR SOUTH THE FRONT MOVES BUT THINK
CONVECTION WILL PUSH THE FRONT FARTHER SOUTH INTO THE BIG COUNTRY
AND INTO THE NORTHERN PORTIONS OF THE CONCHO VALLEY AND HEARTLAND
WHICH IS FARTHER SOUTH THAN THE MODELS ARE CURRENTLY SHOWING.
GIVEN THE EXTENSIVE CLOUD COVERAGE HAVE KEPT TEMPERATURES IN THE
UPPER 70S TO MID 80S FOR THIS WEEKEND INTO NEXT WEEK. LOW LEVEL
SOUTHERLY FLOW WILL KEEP MOISTURE ACROSS THE REGION...KEEPING
OVERNIGHT LOWS IN THE 60S.

FIRE WEATHER...

DUE TO INCREASING LOW LEVEL MOISTURE AND CALMER THAN EXPECTED
WINDS...CONDITIONS ARE STRUGGLING TO REACH CRITICAL LEVELS THIS
AFTERNOON. AS A RESULT...I WILL LIKELY CANCEL THE RED FLAG WARNING
AND MENTION ELEVATED FIRE WEATHER CONDITIONS. FOR THE NEXT FEW DAYS
THE DRYLINE IS EXPECTED TO STAY TO THE WEST OF W CNTRL TX...AND GULF
MOISTURE WILL CONTINUE TO STREAM NORTH INTO THE AREA WITH FORECASTED
AFTERNOON RH VALUES IN THE 30S AND 40S. THUS...THE FIRE DANGER
THREAT WILL BE REDUCED THRU THE END OF THE WEEK. INCREASING CHANCES
OF RAIN AND THUNDERSTORMS...ALONG WITH MORE CLOUD COVER AND LOW
LEVEL MOISTURE...SHOULD KEEP THE FIRE DANGER BELOW ELEVATED LEVELS
NEXT WEEK.

LACY

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 90  64  83  66  83 /  10  20  20  10  10
SAN ANGELO 	 90  64  83  65  86 /  10  20  20  10  10
JUNCTION 	 87  64  80  66  85 /   0  20  20  10  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

99/99/15
Hazardous weather outlook, Apr 23, 2:32 PM CST, 12 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
332 PM CDT THU APR 23 2009

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-242045-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
332 PM CDT THU APR 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDELY SCATTERED SHOWERS AND A FEW THUNDERSTORMS OVER THE PERMIAN
BASIN AND THE HIGHER TERRAIN OF SOUTHWEST TX ARE EXPECTED TO MOVE
EAST INTO WEST CENTRAL TX THIS EVENING AND OVERNIGHT. AN ISOLATED
MARGINALLY SEVERE HAIL OR WIND STORM IS POSSIBLE ALONG WITH
DANGEROUS LIGHTNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORM CHANCES INCREASE STARTING SUNDAY AND CONTINUE INTO
NEXT WEEK AS A DRYLINE AND FRONTAL BOUNDARY AFFECT WEST CENTRAL
TX. GIVEN THE TIME OF YEAR...ANY OF THESE STORMS COULD BECOME
SEVERE

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON AND TONIGHT.

LACY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Tom Green

When
April 24, 3:21 AM CST
Where
Tom Green forecast zone
Measured
55 kt (63 mph) measured gust
Property damage
$2,000
Reported by
Newspaper
Coordinates
31.404, -100.462 (the zone’s center; the record gives no point)

Dissipating thunderstorms produced high winds that damaged the roof of a Denny's Restaurant. Power was also disrupted. San Angelo's ASOS measured a 63 mph wind gust.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 168505.